Alert archive / California / Flash Flood Warnings in 2018
Flash Flood Warning 2, NWS Los Angeles, CA
NWS Los Angeles, CA issued this flash flood warning at Jan 9, 2018, 2:56 AM PST for San Luis Obispo County, Santa Barbara County, California. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jan 9, 2018, 2:56 AM PST (10:56 UTC)
- Expired
- Jan 9, 2018, 7:00 AM PST
- In force
- 4 hr
- Issued by
- NWS Los Angeles, CA
- Area
- Storm-based polygon
- Flood severity
- None
Counties San Luis Obispo County, CA, Santa Barbara County, CA
The radar
The Vandenberg AFB radar (KVBX), 15 km from the middle of the area, began a volume at 10:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Vandenberg AFB, CA (KVBG), launched 00:00Z, 10.9 hours before the alert went out and 31 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 701 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 177 m²/s²
- 0-3 km storm-relative helicity
- 181 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
989
WGUS56 KLOX 091056
FFWLOX
CAC079-083-091500-
/O.NEW.KLOX.FF.W.0002.180109T1056Z-180109T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service OXNARD CA
256 AM PST TUE JAN 9 2018
The National Weather Service in OXNARD has issued a
* Flash Flood Warning for...
The Alamo Burn Area in Northwestern Santa Barbara County in
southwestern California... Southern San Luis Obispo County in
southwestern California...
* Until 700 AM PST
* At 253 AM PST, Doppler radar indicated heavy rain across the warned
area. Flash flooding is expected to begin shortly.
* Some locations that will experience flooding include...
Areas in and round the Alamo Burn Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Flash Flood Warning for a recent burn area means that flooding and
debris flows are imminent or occurring. Residents living in or
immediately downstream should take immediate precautions to protect
life and property. Quickly move away from the burn area only if it is
safe to do so, otherwise shelter in place and move to a second story
or the highest location in your home to stay out of the path of
fast-moving water and debris flows.
&&
LAT...LON 3487 12029 3494 12039 3504 12037 3505 12017
3489 12021
$$
Kaplan/Munroe2 follow-up statements
527
WGUS76 KLOX 091208
FFSLOX
Flash Flood Statement
National Weather Service OXNARD CA
408 AM PST TUE JAN 9 2018
CAC079-083-091500-
/O.CON.KLOX.FF.W.0002.000000T0000Z-180109T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Santa Barbara CA-San Luis Obispo CA-
408 AM PST TUE JAN 9 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 700 AM PST FOR
NORTHWESTERN SANTA BARBARA AND SOUTHERN SAN LUIS OBISPO COUNTIES...
At 347 AM PST, Doppler radar continued to indicate heavy rain with
rainfall rates between two thirds of an inch to an inch per hour.
There have been no reports at this time of any flash flooding
occurring at this time. With rainfall rates this high, flash
flooding is expected to begin shortly.
Some locations that will experience flooding include...
areas in and around the Alamo Burn area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Flash Flood Warning for a recent burn area means that flooding and
debris flows are imminent or occurring. Residents living in or
immediately downstream should take immediate precautions to protect
life and property. Quickly move away from the burn area only if it is
safe to do so, otherwise shelter in place and move to a second story
or the highest location in your home to stay out of the path of
fast-moving water and debris flows.
&&
LAT...LON 3487 12029 3494 12039 3504 12037 3505 12017
3489 12021
$$
Kaplan/Munroe283
WGUS76 KLOX 091403
FFSLOX
Flash Flood Statement
National Weather Service OXNARD CA
603 AM PST TUE JAN 9 2018
CAC079-083-091410-
/O.CAN.KLOX.FF.W.0002.000000T0000Z-180109T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Santa Barbara CA-San Luis Obispo CA-
603 AM PST TUE JAN 9 2018
...THE FLASH FLOOD WARNING FOR NORTHWESTERN SANTA BARBARA AND
SOUTHERN SAN LUIS OBISPO COUNTIES IS CANCELLED...
The heavy rain has ended, and flooding is no longer expected to pose
a threat. However, there is a slight chance of thunderstorms through
this afternoon, possibly threatening the burn area later in the day.
LAT...LON 3487 12029 3494 12039 3504 12037 3505 12017
3489 12021
$$
Munroe/KaplanWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Los Angeles, CA wrote its last area forecast discussion before this flash flood warning went out at Jan 8, 9:24 PM PST, 5 hours 32 minutes earlier.
Area forecast discussion, Jan 8, 9:24 PM PST, 5 hours 32 minutes before
Area Forecast Discussion
National Weather Service Los Angeles/Oxnard CA
924 PM PST Mon Jan 8 2018
.SYNOPSIS...
Rain will become heavy, especially in isolated thunderstorms with
gusty south winds tonight into early Tuesday as a cold front
pushes through the region. Behind the front Tuesday, rain and
mountain snow will become showery in nature with a continued
slight chance of thunderstorms. A warming and drying trend is
expected Wednesday through this weekend.
&&
.UPDATE...
Forecast is pretty much on track though looking at satellite and
the 00Z computer runs it looks like perhaps the timing is running
2 to 3 hours slower than previously through. Still no change in
the forecast amounts or intensities.
Rainfall amounts this afternoon were close to forecast and if
anything it looks like the foothill areas (esp in LA county)
received a little more rain than forecast.
Satellite and radar show the rain easing up across most of the
area and this is consistent with the hi-rez mdls the National
Computer center are running specifically for this event. Still
have to be cognizant of the fact that upslope flow over the
foothills and coastal slopes can produce significant rainfall
amounts that the radars do not see.
What looks likely for the overnight forecast is that the lull will
persist until around midnight. When the cold front nears the
Central Coast the south winds will increase across the entire
areas and this along with an increase in PVA will dramatically
increase the rainfall esp over the foothills.
Peak rainfall rates associated with the front will occur over
Southern SBA county between 2am and 5am, over VTA county 4am to
7am, and LA county just in time for rush hour 7am to 10am.
TSTMs look more and more likely with this event as better than
expected instability lift and cape move into the area with and
behind the front. The TSTM threat will persist through the day on
Tuesday and any storms that form will be capable or producing
damaging winds and/or flooding rains.
The wind warnings and advisories are limping along right now due
to the slower than expected arrival of the storm. The winds will
increase across the area through the evening starting across the
Central Coast and then working their to the east.
&&
.SHORT TERM...(MON-THU)
Widespread light warm-frontal rains happening today and this
evening well out ahead of the main action that will come in later
tonight. Everything more or less on track except for a slightly
delayed arrival time of the heavier precip and stronger winds.
Current flash flood watches and wind headlines go into effect this
afternoon and evening but realistically it's going to take the
better part of the evening and in the case of LA County much of
the night for the heaviest precip and strongest winds to develop.
As the front approaches overnight the air mass will become
increasingly unstable leading to a possibility of thunderstorms.
While the south/southeast flow at lower levels will provide
sufficient upslope orographic enhancement of the rainfall rates
south of Pt Conception, the added element of convection on top of
that increases the potential for more widespread flooding concerns
beyond just the immediate burn areas, though those will still be
the primary concern. Rainfall rates locally in excess of an inch
are possible as the front comes in late tonight and early Tuesday.
And while precip rates and coverage as a whole will taper off
behind the front during the morning hours the convective threat
will linger and will maintain a risk of flooding and debris
flows through the afternoon.
Winds expected to be quite strong and gusty and wind
advisories/warnings look good. MET guidance indicating a forecast
of 38kt from the east northeast at CMA Tuesday morning just ahead
of the front. A little concerned about the possibility that a
shallow layer of east northeast winds could lead to some decrease
in rainfall rates/amounts across portions of LA/Ventura Counties
but at this point am favoring sticking with the forecast as is
given the still good perpendicular flow from 900mb up and more
than ample moisture.
Snow levels will stay at or above 8500 ft for a good portion of
the night but should fall quickly to 5500-6000 ft by Tuesday
morning with the cold front. Resort areas will see decent
accumulations but very little if any accumulating snow below
6000' with the brief exception near thunderstorms.
A marked decrease in showers is expected Tuesday evening and by
midnight Wednesday showers should mostly be gone with the
exception of some light showers near the LA/Vtu/Kern county line.
Some locally gusty north winds expected at times Wed/Thu, mainly
mountains and possibly down into the SB south coast but at this
time not expecting advisory level speeds. Temperatures will warm
up several degrees both days under mostly clear skies.
.LONG TERM...(FRI-MON)
This will be a one off storm as medium range models maintain a dry
forecast at least through early next week and likely beyond. The
fall/early winter high pressure ridge will return and dominate the
weather and push the storm track back to the north. Some locally
breezy north winds possible over the weekend, otherwise dry and
warmer with highs getting back to near 80 Fri/Sat, Sat being the
warmest as offshore gradients peak that day. Some flattening of
the ridge Sun/Mon and relaxing of the offshore flow will bring
cooling to the area but still well above normal. Some hints at a
possible weak system late next Tue/Wed but it's looking like a
Central Coast light rain event at best.
&&
.AVIATION...09/0525Z...
At 0500Z, there was no marine inversion at KLAX.
Overall, low confidence in 06Z TAFs. Cold front will move across
the area tonight/early Tuesday morning, bringing MVFR to LIFR
conditions along with moderate to heavy rain. Timing of flight
category changes is low confidence, possibly +/- 2 hours of
current forecasts. Behind the front, scattered showers will
continue into early this evening with MVFR conditions likely.
Gusty southeasterly winds will develop just along and behind the
front tonight/early Tuesday morning then shifting to westerly
behind the front.
There will be a 20% chance of thunderstorms at all sites overnight
and Tuesday.
KLAX...low confidence in 06Z TAF. Timing of flight category
changes, and heavy rainfall, is low confidence (+/- 2 hours of
current forecasts) tonight/Tuesday morning. East to southeast
winds will increase 06Z-17Z (with gusts around 30 kt likely).
There is a 20% chance of thunderstorms tonight/Tuesday.
KBUR...low confidence in 06Z TAF. Timing of flight category
changes, and heavy rainfall, is low confidence (+/- 2 hours of
current forecasts) tonight/Tuesday morning. Southeast winds will
increase 06Z-17Z (with gusts near 30 kt likely). There is a 20%
chance of thunderstorms tonight/Tuesday.
&&
.MARINE...08/900 PM.
Gale force winds will develop through late tonight and into
Tuesday morning. Winds will peak overnight with building seas,
followed by cold front passage early Tuesday morning. SCA level
winds are likely Tuesday into Wednesday.
There will be isolated thunderstorms across the coastal waters
with a threat of waterspouts from this evening through Tuesday
afternoon.
A large westerly swell will move across the coastal waters
Tuesday and Wednesday with likely high surf conditions.
&&
.LOX WATCHES/WARNINGS/ADVISORIES...
CA...Wind Advisory in effect until 7 AM PST Tuesday for zones
34>36-39-59. (See LAXNPWLOX).
High Surf Advisory in effect from 4 PM Tuesday to 4 PM PST
Wednesday for zones 34-35-40-41-87. (See LAXCFWLOX).
Flash Flood Watch in effect through Tuesday evening for zones
36-39>41-44>46-52>54-88-547. (See LAXFFALOX).
High Wind Warning in effect until 7 AM PST Tuesday for zones
37-38-51-52. (See LAXNPWLOX).
Wind Advisory in effect until noon PST Tuesday for zones
40-41-44-45-87-88-547. (See LAXNPWLOX).
High Wind Warning in effect until noon PST Tuesday for zone
46. (See LAXNPWLOX).
Winter Storm Warning in effect until 10 PM PST Tuesday for
zones 53-54. (See LAXWSWLOX).
PZ...Gale Warning in effect until 3 AM PST Tuesday for zones
645-650-670-673-676. (See LAXMWWLOX).
Small Craft Advisory in effect until 1 AM PST Tuesday for
zone 655. (See LAXMWWLOX).
Gale Warning in effect from 1 AM to 9 AM PST Tuesday for zone
655. (See LAXMWWLOX).
&&
.HAZARD POTENTIAL OUTLOOK...(THU-MON)
No significant hazards expected.
&&
PUBLIC...MW
AVIATION...RAT
MARINE...Hall
SYNOPSIS...Munroe
weather.gov/losangelesIn the hours before
Local storm report, Jan 8, 11:29 PM PST, 3 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
1129 PM PST MON JAN 8 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1128 PM NON-TSTM WND DMG 5 S SANTA MARIA 34.87N 120.43W
01/08/2018 SANTA BARBARA CA LAW ENFORCEMENT
TREE DOWN IN LANES.
&&
HALLLocal storm report, Jan 8, 11:37 PM PST, 3 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
1137 PM PST MON JAN 8 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 PM NON-TSTM WND GST 13 NNW CUYAMA 35.10N 119.77W
01/08/2018 M57 MPH SAN LUIS OBISPO CA MESONET
MESONET STATION CAZC1, CARRIZO.
&&
HALLLocal storm report, Jan 9, 12:44 AM PST, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
1244 AM PST TUE JAN 9 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1213 AM NON-TSTM WND GST 33 S REFUGIO STATE BEAC 33.98N 120.08W
01/09/2018 M61 MPH SANTA BARBARA CA MESONET
MESONET STATION SRIC1, SANTA ROSA ISLAND.
&&
HALLSpecial weather statement, Jan 9, 1:00 AM PST, 1 hour 56 minutes before
Special Weather Statement
National Weather Service OXNARD CA
100 AM PST TUE JAN 9 2018
CAZ034>037-039-051-052-091000-
Santa Ynez Valley CA-San Luis Obispo County Interior Valleys CA-
San Luis Obispo County Central Coast CA-
Santa Barbara County South Coast CA-
San Luis Obispo County Mountains CA-
Santa Barbara County Mountains CA-
Santa Barbara County Central Coast CA-
100 AM PST TUE JAN 9 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SANTA BARBARA AND
WESTERN SAN LUIS OBISPO COUNTIES UNTIL 200 AM PST...
At 1254 AM PST, Doppler radar was tracking a strong squall line
nearshore to the Central Coast from near Gaviota and Cambria to the
north. This squall will be capable of causing downed trees and
blowing shingles off of roofs.
Wind gusts of 50 to 55 mph will be possible with this storm.
Locations impacted include...
Santa Maria...San Luis Obispo...Lompoc...Morro Bay...Pismo Beach...
Arroyo Grande...Nipomo...Cambria...Solvang...
Vandenberg Air Force Base...
Highway 101 through Gaviota State Park...and Santa Margarita.
LAT...LON 3579 12113 3529 12041 3461 12004 3447 12013
3444 12045 3453 12052 3458 12065 3470 12060
3476 12064 3486 12061 3490 12067 3513 12064
3521 12086 3526 12090 3543 12088 3546 12100
3564 12117 3567 12128 3580 12135
TIME...MOT...LOC 0854Z 239DEG 48KT 3476 12036
Kaplan/HallLocal storm report, Jan 9, 1:15 AM PST, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
115 AM PST TUE JAN 9 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1236 AM NON-TSTM WND DMG 2 N ARROYO GRANDE 35.15N 120.59W
01/09/2018 SAN LUIS OBISPO CA LAW ENFORCEMENT
TREE DOWN BLOCKING LANES.
&&
HALLThe office that day
Everything else NWS Los Angeles, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 9, 1:00 AM PST | Special Weather Statement | LOX | San Luis Obispo | 60 min |
| Jan 9, 1:55 AM PST | Areal Flood Advisory | LOX | San Luis Obispo, Santa Barbara | 6 hr |
| Jan 9, 2:15 AM PST | Small Craft Advisory | LOX | 42 hr | |
| Jan 9, 2:32 AM PST | Flash Flood Warning | LOX | Santa Barbara, Ventura | 3 hr |
| Jan 9, 3:25 AM PST | Special Marine Warning | LOX | 50 min | |
| Jan 9, 3:33 AM PST | Special Weather Statement | LOX | Ventura | 72 min |
| Jan 9, 3:35 AM PST | Flash Flood Warning | LOX | Santa Barbara, Ventura | 6 hr |
| Jan 9, 3:59 AM PST | Areal Flood Advisory | LOX | Santa Barbara, Ventura | 3 hr |
| Jan 9, 4:29 AM PST | Special Marine Warning | LOX | 91 min | |
| Jan 9, 4:29 AM PST | Special Weather Statement | LOX | Ventura | 61 min |
| Jan 9, 6:02 AM PST | Areal Flood Advisory | LOX | Los Angeles | 3 hr |
| Jan 9, 10:39 AM PST | Areal Flood Advisory | LOX | Santa Barbara, Ventura | 3 hr |
| Jan 9, 11:50 AM PST | Flash Flood Warning | LOX | Santa Barbara, Ventura | 3 hr |
| Jan 9, 12:29 PM PST | Areal Flood Advisory | LOX | Los Angeles | 4 hr |
Nearby
Flash Flood Warnings in California, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.